Hi Paul, and welcome!
I’m so sorry to hear about your dx and the rough time you’ve been having. I hope this board can provide you with some support and information. Unfortunately none of us can tell you which med is the “right” one for you at this time, as this is something that you need to decide with your neuro. However, we do have members on here who have experience with pretty much all the meds, including Tysabri. I’m sure people will be happy to share their experiences with you.
I’ll start, although I’m not sure how helpful my experience will be: I was on Copaxone for around 9 months, and tolerated the injections pretty well. Copaxone is a daily injection, and can be irritating to the skin. When I first started this med, every shot was a big deal, but after a few months it became a part of my routine. I had the common skin issues at the injection sites, but no other side effects while I was on it. I can’t speak about how it affected progression as it takes about that long to start “working,” and my situation is a bit complicated at this point. However, there are other members on here who are doing quite well on this med. Copaxone is not an interferon, so it doesn’t have the flu-like side effects that are common with the interferons (Avonex, Betaseron, Rebif). There is a chance that you can have an Immediate Post Injection Reaction, which can be very uncomfortable but is harmless.
The board is pretty slow right now, but I’m guessing others will be along to share their experiences too. There are past posts from the Tysabri users on this board if you want to read them, and hopefully one of them will see your post as well since this seems to be the direction your neuro would like you to go.
Best of luck to you, I know this is a big decision.
I think it can get very overwhelming dealing with a new diagnosis, and then to have to make this kind of decision on top of it would make anyone’s head swim. I just want to let you know that you are not alone, and that many people on this board have been in a similar position.
Have you asked your neuro if he/she has a second choice med recommendation, should you decide not to go the Tysabri route? With regard to the CRABs (Copaxone, Rebif, Avonex, Betaseron) there doesn’t really seem to be a clear-cut “best” med out there. If your neuro doesn’t have a preference, the best med for you to start out on is the one you can tolerate and take consistently. Everyone is different, and some do better on a particular med than others. Unfortunately you won’t know how you personally will do, until you try one out yourself. However, you might look at factors like how often you have to take the medication, potential side effects etc. as you make your decision.
Also, it is not all that uncommon for people to switch therapies at some point. Your neuro will monitor how you do on the med, and if it doesn’t look like it is the right one, he or she might switch you do a different therapy. Okay, I’ve probably just made your head swim even more now (I know I’ve confused myself ;-)), sorry about that.
I see that you mention wanting to chat with other people who are on these meds. I wanted to let you know that we actually do have weekly MS chats each Monday at 4 pm pacific, 5 pm mountain, 6 pm central, and 7 pm eastern time. Unfortunately that would be the middle of the night for you there in the UK, but if you happen to be a night owl you are more than welcome to come join in.
Hang in there, and yes, please do come back and let us know how you are doing.
Hi there Paul,
This is a huge decision and like Sunny said, you and your neurologist have to make that decision. I was on Rebif for 14 months with zero success. I was getting exacerbations every other month it seemed. Never had any remission. As soon as i would start to feel a remission, it would hit me again. I was diagnosed in dec 2006, but it id seeming as tho i have had it for 15-20 years, just very mild. When the Rebif wasn't working for me, my neuro suggested Tysabri, and i was ready, because i knew in my heart i was going to have to change meds so i did alot of research about it. It was a huge decision for me, but i was scared that i was progressing to a more advanced stage and i was petrified of getting worse off than i already am.I was scared to take it because i have a daughter and was it selfish to to put myself at risk, or, selfish of me not to take the risk to possibly have a chance at better quality of life. I went back and forth with this. Thats what made the decision for me. Usually this med was suggested for patients who can not tolerate other ms drugs, but now, the more i read, it seems as tho they are beginning to start patients with this drug. I am by no means an expert on this drug, but if you have any questions i would be more than willing to answer them. I am doing well on Tysabri. I am scheduled to go for my 6th infusion this month. I really do not have any side effects with this drug. A slight headache afterwards, but thats it. The Rebif gave me terrible body aches which i didnt even realize it was doing, until i stopped taking it and realized how much better i felt with that out of my body. What did i know, this was all new to me. I was hurting for almost 2 years before i finally got the diagnoses, so i just thought it was the MS making me feel that way.
My computer has been out of commission, at least for me to reply for a few weeks. But glad to be back and I'll throw my two cents around a bit this evening. I did Betaseron for 4 years. Had no new relapses during that time. I did develop chronic anemia and too much bruising at injection sites. So I took 6 months off and blood counts came back up. Now I'm on Avonex. A little more mentally challenging to learn to do the IM injections myself, but I am doing it. A note on the Avonex- for myself, and for many others- although not all, I had very severe flu-like and debilitating side effects from the pre-filled syringe. I have changed to the kind that you re-constitute and it is night and day. I still get some achey and fever reactions, but not like the others. Happy to answer more on either of these meds and my response to them. But everyone reacts so differently. Willow
I am sorry I am getting on here so late. I am approaching my two year mark with copaxone. I was just telling a friend that I can't believe that I have done hundreds and hundreds of injections. It is very easy. I has not become a drag at all. Good luck with your decision.
I am happy to see this thread. I have been away from my computer a lot lately and was finally able to log back in here this evening.
Sorry Paul to hear of your diagnosis. I am a fellow Brit but live in Canada I was diagnosed with relapsing/remitting MS in May of this year and am still dealing with that news. I have to attend an education session next week at the MS clinic to learn all about the available treatments. I think I am most worried about the possibility of flu-like symptoms as I have 3 kids who keep me busy.
Reading here about other people's experiences is very helpful so thank you to those who have posted.